Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 46, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 21, 2004, 6:28 AM CDT for Buchanan County, Delaware County, Iowa. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2004, 6:28 AM CDT (11:28 UTC)
- Expired
- May 21, 2004, 7:30 AM CDT
- In force
- 62 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Buchanan County, IA, Delaware County, IA
The radar
The La Crosse radar (KARX), 131 km from the middle of the area, began a volume at 11:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 2:35 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 11.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3597 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 876 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
543 WUUS53 KDVN 211128 SVRDVN IAC019-055-211230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 628 AM CDT FRI MAY 21 2004 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUCHANAN COUNTY IN NORTHEAST IOWA DELAWARE COUNTY IN NORTHEAST IOWA * UNTIL 730 AM CDT * AT 618 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MASONVILLE...OR ABOUT 10 MILES WEST OF MANCHESTER...AND MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... EDGEWOOD BY 640 AM CDT THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS. LAT...LON 4256 9178 4243 9161 4279 9103 4298 9129 $$ JAZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 4:15 AM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, May 21, 4:15 AM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 415 AM CDT FRI MAY 21 2004 .DISCUSSION... WILL HAVE TO BE BRIEF WITH IMPENDING STORMS AND WATCH AFFECTING THE NORTHWEST CWA. GENERALLY PREFER THE GFS WITH BEST INITIALIZATION AND HANDLING OF WAVY FRONT(NOW LOCATED FROM WEST-TO-EAST ACRS THE SOUTHERN QUARTER OF IA AND DRAPED THROUGH WEST CENTRAL IL) AND ITS RETURN NORTH AS THE DAY PROGRESSES. LATEST MSAS AND SFC ANALYSIS INDICATING PRESSURE FALLS REALLY TAKING OFF ACRS SOUTHEAST SD AND ACRS NORTHERN IA...SUGGESTING FRONT ALREADY GETTING EDGY AND WANTING TO LIFT NORTHWARD. H850-H3 MB THICKNESSES AND ALIGNMENT OF H85 THERMAL AND THTA-E GRADIENT SUGGEST THE BULK OF THE ONGOING ELEVATED MCS ACRS NORTHERN IA (WHICH SPURNED WATCH #230 WHICH AFFECTS THE FAR NORTHWEST CWA THRU 7 AM CDT) SHOULD PASS JUST TO THE NORTH OF THE CWA THIS MORNING. WILL HAVE TO WATCH FOR OUTFLOW AND DEVELOPMENT FURTHER TO THE SOUTH THOUGH THIS MORNING WHICH COULD IMPACT THE NORTHERN CWA. AS DAY PROGRESSES AND FRONT PUSHES NORTH...ENOUGH LLVL SOUTHWESTERLY FLOW IMPINGEMENT/CONVERGENCE ON THIS FEATURE TO KEEP THREAT OF REDEVELOPMENT(OR NEW DEVELOPMENT) MAINLY ACRS THE NORTHERN HALF OF THE CWA. CAPES COULD APPROACH THE 2-3K RANGE SOUTH OF THE BOUNDARY... AND EVEN WITH MODERATE SHEAR...COULD LEAD TO SOME SUPERCELLULAR DEVELOPMENT(AGAIN MAINLY ACRS THE NORTHERN HALF TO THIRD OF THE CWA ALONG AND JUST SOUTH OF BOUNDARY). CONTINUED GULF FEED AROUND SOUTHEAST CONUS HIGH TO CONTINUE TO FUEL HEAVY RAIN THREAT AS WELL. WEST NEBRASKA VORT SEEN ON W/V IMAGERY...ROLLS UP ALONG SOUTHWEST FLOW AROUND TN VALLEY UPPER RIDGE AND TRAVERSES THE IA/MN BORDER... EVENTUALLY PUNCHING ACRS WI BY LATE AFTERNOON...ADDING SOME UPPER SUPPORT ACRS THE NORTH. ALL OTHER DEEP CONVECTIVE PARAMETERS SET UP JUST TO THE NORTH AND WEST OF THE CWA AS THE DAY PROGRESSES... SUGGESTING BULK OF HEAVY CONVECTION TO CONTINUE TO OCCUR ACRS SOUTHERN MN AND WI TODAY AND TONIGHT. THE FAR SOUTHERN CWA MAY BECOME CAPPED AS THE DAY PROGRESSES...LIMITING POTENTIAL TO THE SOUTH. EVEN WITH A JUICY AIRMASS ...AREAS SOUTH OF THE BOUNDARY TO CLIMB INTO THE MID TO UPPER 80S THIS AFTERNOON IF SOME INSOLATION OCCURS. SHORT RANGE MODELS SIMILARLY FLATTEN AMPLITUDE OF SOUTHEAST CONUS HIGH THROUGH SAT...BUT UPPER MIDWEST/MS RVR VALLEY TO REMAIN UNDER THE INFLUENCE OF BROAD SOUTHWESTERLY UPPER FLOW THROUGH SAT NIGHT BEFORE TREND TO A MORE ZONAL PATTERN AT THE END OF THE WEEKEND. THIS WOULD SUGGEST THE WEST-TO-EAST ORIENTED FRONT TO GET HUNG UP JUST TO THE NORTH OF THE CWA...BEFORE MAIN WAVE AND COLD FRONT ROLLS OUT OF THE CENTRAL PLAINS ON SUNDAY. GFS WOULD SUGGEST DECENT SVR OUTBREAK ACRS MN AND WI ON SUNDAY...BUT THE UKMET FURTHER SOUTH WITH LOW EJECTION PROCESS AND WOULD MEAN SOME EXPLOSIVE ACTION CLOSER TO HOME...POSSIBLY IMPACTING THE NORTHERN THIRD OF THE CWA WITH TRIPLE POINT PASSAGE. THUS ALL IN ALL BUSY CONVECTIVE PERIOD ON HAND THRU THE WEEKEND...ESPECIALLY ACRS THE NORTH. && NO CHANGE TO LONGER TERM FOR NOW... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && 12
Hazardous weather outlook, May 21, 6:00 AM CDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 600 AM CDT FRI MAY 21 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-221000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 600 AM CDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA TODAY AND TONIGHT...BUT THE BEST CHANCE APPEARS TO BE ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR. THUNDERSTORMS ALONG THE SOUTHERN EDGE OF A LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS MOVING ACROSS NORTHERN IOWA EARLY THIS MORNING...MAY DEVELOP FAR ENOUGH SOUTH TO IMPACT THE HIGHWAY 20 CORRIDOR WEST OF THE MISSISSIPPI RIVER FROM INDEPENDENCE TO DUBUQUE THROUGH 8 AM. THE MAIN THREAT FROM THESE STORMS WOULD BE HAIL UP TO AN INCH IN DIAMETER...BUT ISOLATED WIND GUSTS UP TO 60 MPH MAY ALSO OCCUR. AS A WARM FRONT PUSHES NORTH THROUGH EASTERN IOWA AND NORTHWEST ILLINOIS TODAY...MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MIDDAY AND ESPECIALLY THIS AFTERNOON. WARM AND HUMID CONDITIONS ALONG AND SOUTH OF THIS BOUNDARY WILL ALLOW SOME OF THESE STORMS TO BECOME SEVERE...ESPECIALLY IN THE VICINITY OF THE FRONT WHERE ENHANCED SHEAR MAY PRODUCE SOME SUPERCELLS. THE MAIN THREAT FROM THESE AFTERNOON STORMS WILL BE HAIL UP TO HALF DOLLAR SIZE IN DIAMETER...WIND GUSTS UP TO 65 MPH...AND HEAVY RAINFALL. IF A STRONG STORM CAN FORM AND MAINTAIN ITSELF ALONG AND JUST SOUTH OF THE BOUNDARY...A TORNADO MAY ALSO BE POSSIBLE. A WARM CAP IN THE ATMOSPHERE MAY LIMIT THUNDERSTORM DEVELOPMENT FURTHER TO THE SOUTH IN FAR SOUTHEAST IOWA...NORTHEAST MISSOURI...AND WEST CENTRAL ILLINOIS. AS THE FRONT CONTINUES TO PUSH NORTH...THE BULK OF THE THUNDERSTORM ACTIVITY WILL SHIFT INTO SOUTHERN MINNESOTA AND WISCONSIN OVERNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AS THE FRONTAL BOUNDARY CONTINUES TO WAVER ALONG AND JUST NORTH OF THE AREA THROUGH SUNDAY...THERE WILL BE THE POTENTIAL FOR ADDITIONAL LARGE THUNDERSTORM COMPLEXES TO MOVE THROUGH THE AREA PRODUCING LARGE HAIL AND DAMAGING WINDS. AS THESE STORMS FEED OFF THE WARM AND MOIST AIR...HEAVY RAINFALL AND SOME FLASH FLOODING WILL ALSO BE A THREAT IN AREAS THAT RECEIVE REPEATED THUNDERSTORM ACTIVITY. PRIME PERIODS APPEAR TO BE SATURDAY AFTERNOON AND EVENING AGAIN ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR...AND SUNDAY AFTERNOON FOR THE ENTIRE AREA AS A COLD FRONT PUSHES IN FROM THE WEST. THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY NIGHT INTO TUESDAY... BUT AT THIS TIME IT DOES NOT APPEAR THAT THESE WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT...ESPECIALLY ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR. 12
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:13 PM CDT | Severe Thunderstorm Warning | DVN | Johnson, Washington | 62 min |
| May 20, 7:41 PM CDT | Severe Thunderstorm Warning | DVN | Louisa | 64 min |
| May 20, 7:54 PM CDT | Severe Thunderstorm Warning | DVN | Cedar | 66 min |
| May 21, 3:26 PM CDT | Tornado Warning | DVN | Buchanan | 64 min |
| May 21, 3:27 PM CDT | Severe Thunderstorm Warning | DVN | Benton | 48 min |
| May 21, 3:38 PM CDT | Tornado Warning | DVN | Benton | 37 min |
| May 21, 4:12 PM CDT | Tornado Warning | DVN | Linn | 63 min |
| May 21, 4:14 PM CDT | Tornado Warning | DVN | Benton | 31 min |
| May 21, 4:43 PM CDT | Flash Flood Warning | DVN | Benton, Buchanan, Delaware, Linn | 6 hr |
| May 21, 4:44 PM CDT | Severe Thunderstorm Warning | DVN | Benton | 61 min |
| May 21, 4:48 PM CDT | Tornado Warning | DVN | Benton | 57 min |
| May 21, 4:51 PM CDT | Severe Thunderstorm Warning | DVN | Delaware | 54 min |
| May 21, 5:05 PM CDT | Tornado Warning | DVN | Jones | 55 min |
| May 21, 5:21 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 54 min |
| May 21, 5:38 PM CDT | Tornado Warning | DVN | Clinton, Jackson | 67 min |
| May 21, 5:51 PM CDT | Flash Flood Warning | DVN | Jones | 6 hr |
| May 21, 5:56 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Jones | 64 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.